Funnel Cloud, Hettinger
- When
- May 24, 3:19 PM MST to 3:21 PM MST
- Where
- Hettinger County, 9.72 mi S of New England
- Reported by
- Law Enforcement
- Coordinates
- 46.390, -102.870
Two funnel clouds were reported along Highway 22 south of New England.
A surface warm front continued to lift slowly north across southern North Dakota during the day on Monday, May 24th, in advance of a potent upper level trough racing northeast across the Rocky Mountains and towards the Northern Plains. Tornado Watch number 215 was issued by mid afternoon in anticipation of rapid thunderstorm development and intensification once mass divergence associated with…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A surface warm front continued to lift slowly north across southern North Dakota during the day on Monday, May 24th, in advance of a potent upper level trough racing northeast across the Rocky Mountains and towards the Northern Plains. Tornado Watch number 215 was issued by mid afternoon in anticipation of rapid thunderstorm development and intensification once mass divergence associated with the upper wave spread across the region. An elevated threat for tornadoes existed along the warm front due to favorable low level vertical shear parameters.
Numerous severe thunderstorm and tornado warnings were issued from late in the afternoon till later in the evening. Several reports of large hail, multiple reports of severe thunderstorm winds, and several reports of funnel clouds and tornadoes were received during this event. The number of confirmed tornadoes was two.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 24, 1:24 PM MST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 324 PM CDT MON MAY 24 2010 .SYNOPSIS...ON GOING SEVERE WEATHER WITH TORNADO WATCH CURRENTLY IN EFFECT SOUTH CENTRAL AND EAST UNTIL 10 PM CDT. MOIST FLOW OVER WARM FRONTAL BOUNDARY ACROSS NORTHERN SOUTH DAKOTA CREATING FAVORABLE ENVIRONMENT FOR SEVERE STORMS SOUTH CENTRAL AND EAST...ALSO HEAVY RAIN. AS THE SYSTEM DEPARTS TONIGHT I EXPECT STRONG SOUTHWEST WINDS TO BE A THREAT TUESDAY. HAVE LEFT THE HIGH WIND WATCH IN PLACE. && .SHORT TERM...MADE ONLY MINOR CHANGES TO CURRENT FORECAST WITH FLASH FLOOD WATCH CONTINUING ACROSS THE JAMES RIVER VALLEY THROUGH THIS EVENING. POTENTIAL EXISTS FOR HEAVY RAIN WEST. FLASH FLOOD GUIDANCE IS HIGHER THERE. WILL MENTION HEAVY RAIN SOUTH AND EAST. AS MENTION IN THE SYNOPSIS...THERE IS A SIGNIFICANT THREAT OF SEVERE STORMS AND TORNADOES ACROSS SOUTHERN AND EASTERN NORTH DAKOTA. AS THE SYSTEM LIFTS OUT...THE REGION BECOMES OVERPLAYED SOUTHWEST FLOW ALOFT WITH SUBSIDENCE LIKELY TO MIX DOWN TO THE SURFACE. THIS ALONG WITH GRADIENT WINDS SHOULD KEEP THE POTENTIAL FOR HIGH WIND CRITERIA GOING TUESDAY. ALL THIS LIFTS OUT AND ENDS TUESDAY NIGHT...LEAVING WEDNESDAY AND THURSDAY QUIET. .LONG TERM...FRIDAY THROUGH MONDAY... EXTENDED PERIOD WILL BEGIN DRY FRIDAY BUT BY SATURDAY AND SUNDAY I EXPECT AN INCREASE IN THE LIKELIHOOD FOR A WET AND WINDY PERIOD. THIS MAY EXTEND INTO MONDAY DEPENDING ON SPEED AND TRACK OF UPPER LEVEL FEATURES. .AVIATION...MULTIPLE HAZARDS TO AVIATION CONTINUE THIS PERIOD. SIGNIFICANT THUNDERSTORMS WITH SEVERE POTENTIAL...(LARGE HAIL/ WINDS GRATER THAN 50KTS AND THE POTENTIAL FOR TORNADOES) EXIST ACROSS SOUTH CENTRAL AND EAST CENTRAL NORTH DAKOTA. KBIS/KJMS THE MOST LIKELY TO SEE THUNDERSTORMS AT OR IN THE VICINITY OF THE AIRPORTS. KDIK WILL SEE IFR CIGS AS EASTERLY UPSLOPE HOLDS LOW CLOUDS IN PLACE. THIS WILL ALSO BE POSSIBLE AT KBIS. && .HYDROLOGY... MORE RAIN SHOWERS AND THUNDERSTORMS MOVING THROUGH THE FORECAST AREA WILL HAVE AN INCREASED EFFECT ON LOCAL STREAMS OVER THE NEXT FEW DAYS. A NUMBER OF AREAS HAVE RECORDED ALMOST TWO INCHES OF RAIN FROM THE PAST WEEKEND THROUGH MONDAY MORNING. THIS HAS LIKELY CREATED SOME VERY LOCALIZED FLASH FLOODING OF SMALL STREAMS AND DRAINAGES...BUT HAS NOT CREATED FLOODING OF THE BIGGER RIVERS AND STREAMS. THIS PATTERN WILL CONTINUE THROUGH LATE MONDAY AS MORE...AND POSSIBLY EVEN STRONGER...THUNDERSTORMS PASS THROUGH SOUTHERN AND CENTRAL NORTH DAKOTA. EVEN WITH THE RECENT WET WEATHER AND INCOMING RAINS...THE BIGGER RIVERS AND STREAMS ARE STILL UNLIKELY TO EXPERIENCE WIDESPREAD FLOODING ALTHOUGH HIGHER WATER WILL BECOME MORE NOTED IN MANY AREAS. THE LOWER JAMES RIVER NEAR LUDDEN CURRENTLY HAS A STAGE OF 13.4 FEET AND IS THE ONLY RIVER CURRENTLY ABOVE FLOOD STAGE IN THE BISMARCK FORECAST AREA. WHILE THE LOWER JAMES WILL RISE SLIGHTLY OVER THE NEXT FEW DAYS...IT WILL NOT LIKELY REACH THE MODERATE FLOOD STAGE OF 14 FEET. && .BIS WATCHES/WARNINGS/ADVISORIES... HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR NDZ001>005-009>013-017>023-031>036-040>046. WIND ADVISORY UNTIL 7 AM CDT /6 AM MDT/ TUESDAY FOR NDZ001>004- 009>012-017-018-031>033-040-041-043-044. FLASH FLOOD WATCH UNTIL 1 AM CDT TUESDAY FOR NDZ005-013-023-025- 036-037-047-048-050-051. && SHORT TERM...ABELING AVIATION...ABELING/AYD LONG TERM...AYD/ABELING HYDROLOGY...SCHLAG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 451 AM CDT MON MAY 24 2010 NDZ001>004-009>012-017>022-031>035-040>046-251000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY- MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY- BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS- SIOUX-EMMONS- 451 AM CDT MON MAY 24 2010 /351 AM MDT MON MAY 24 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SOME THUNDERSTORM MAY BE SEVERE WITH LOCALLY HEAVY RAINFALL...LARGE HAIL...AND STRONG WINDS CENTRAL AND EAST. ISOLATED TORNADOES ARE POSSIBLE SOUTH CENTRAL AND SOUTHEAST THIS AFTERNOON AND EVENING. STRONG WINDS AHEAD OF SURFACE LOW PRESSURE WILL DEVELOP WEST AND NORTH CENTRAL THIS AFTERNOON WITH GUSTS TO NEAR 45 MPH POSSIBLE. SEE WWW.WEATHER.GOV FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG SOUTHWESTERLY WINDS ARE EXPECTED TUESDAY AS SURFACE LOW PRESSURE LIFTS NORTH INTO SOUTH CENTRAL CANADA. GUSTS TO NEAR 60 MPH ARE POSSIBLE. A HIGH WIND WATCH IS IN EFFECT FOR ALL OF WEST AND MUCH OF CENTRAL NORTH DAKOTA FOR TUESDAY. THERE IS SLIGHT CHANCE FOR THUNDERSTORMS WEST AND SOUTH WEDNESDAY NIGHT. THERE IS ALSO A SLIGHT CHANCE FOR THUNDERSTORMS FAR NORTHWEST AND NORTH CENTRAL THURSDAY NIGHT INTO FRIDAY. A BETTER CHANCE FOR THUNDERSTORMS IS FORECAST FOR SATURDAY AND SUNDAY. MEDIUM RANGE FORECAST MODELS ARE INDICATING AN INCREASED THREAT FOR POSSIBLE STRONG THUNDERSTORMS SATURDAY AND SATURDAY NIGHT. HOWEVER...THE UNCERTAINTY REMAINS HIGH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. NDZ005-013-023-025-036-037-047-048-050-051-251000- ROLETTE-PIERCE-WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE- MCINTOSH-DICKEY- 451 AM CDT MON MAY 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SOME THUNDERSTORM MAY BE SEVERE WITH LOCALLY HEAVY RAINFALL...LARGE HAIL...AND STRONG WINDS CENTRAL AND EAST. ISOLATED TORNADOES ARE POSSIBLE SOUTH CENTRAL AND SOUTHEAST THIS AFTERNOON AND EVENING. THERE IS POTENTIAL FOR VERY HEAVY RAIN WITH THIS SYSTEM ACROSS CENTRAL NORTH DAKOTA. BE PREPARED FOR HEAVY RAINS THAT MAY CAUSE FLASH FLOODING...AND FLOODING OF LOW LYING AREAS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG SOUTHWESTERLY WINDS ARE EXPECTED TUESDAY AS SURFACE LOW PRESSURE LIFTS NORTH INTO SOUTH CENTRAL CANADA. GUSTS TO NEAR 60 MPH ARE POSSIBLE. A HIGH WIND WATCH IS IN EFFECT FOR ALL OF WEST AND MUCH OF CENTRAL NORTH DAKOTA FOR TUESDAY. A CHANCE FOR THUNDERSTORMS IS FORECAST FOR SATURDAY AND SUNDAY. MEDIUM RANGE FORECAST MODELS ARE INDICATING AN INCREASED THREAT FOR POSSIBLE STRONG THUNDERSTORMS SATURDAY AND SATURDAY NIGHT. HOWEVER...THE UNCERTAINTY REMAINS HIGH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. NH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 318 PM CDT MON MAY 24 2010 NDZ043-044-242130- BOWMAN-ADAMS- INCLUDING THE CITIES OF...BOWMAN...HETTINGER 218 PM MDT MON MAY 24 2010 AT 220PM MDT...DOPPLER RADAR WAS INDICATING AN AREA OF SHOWERS AND THUNDERSTORMS OVER NORTHWESTERN SOUTH DAKOTA MOVING NORTH AT AROUND 40 MPH. THESE THUNDERSTORMS HAVE HAD A HISTORY OF PRODUCING QUARTER SIZE HAIL...VERY HEAVY RAIN...AND STRONG WINDS IN NORTHWESTERN SOUTH DAKOTA. EXPECT THESE THUNDERSTORMS TO MOVE INTO BOWMAN AND ADAMS COUNTIES BY 330 PM MDT. IF YOU SEE A THUNDERSTORM APPROACH...HEAD INDOORS AND TUNE INTO YOUR LOCAL MEDIA OUTLET OR NOAA WEATHER RADIO FOR FURTHER UPDATES. KS/TSW
The national radar mosaic for the moment the first event began.
29 thunderstorm wind, 5 hail, 4 tornado, 1 funnel cloud, 1 flash flood. Local standard time, as filed.
Two funnel clouds were reported along Highway 22 south of New England.
Severe thunderstorm wind gusts resulted in shingle damage to a home and three to five inch diameter trees broken.
Strong straight line winds associated with a severe thunderstorm resulted in damage to farm outbuildings.
Straight line winds associated with a severe thunderstorm destroyed two outbuildings on a farm. The wind speed was estimated based on the damaged observed during a storm survey.
No damage was reported.
A tornado touched down in western Sioux County and crossed into southwest Grant County. Damage was sustained to a roof on a farmstead in Sioux County. Based on a storm survey of the area damage was consistent with a low end EF1 tornado. From that it was determined that wind speeds were around 90 mph. The tornado crossed into Grant County. See the tornado entry for Grant County.
This tornado crossed into southwest Grant County from western Sioux County. See the tornado entry for Sioux County. The tornado hit no structures in Grant County, but did do damage in Sioux County. It was rated low end EF1 with estimated winds of 90 mph.
Extreme straight line winds associated with a severe thunderstorm caused extensive damage north of Kulm. Visual inspection of storm survey photos indicate estimated winds of 90 to 105 mph. The worst damage and highest estimated winds occurred roughly 2 miles north-northwest of Kulm where 4 large grain bins were destroyed and heavy damage was sustained to a shop on a farmstead. Also, one wall was destroyed and the roof collapsed on a large machine shed, and several pieces of farm machinery had damage from being blown over. Preliminary damage estimates indicated one million dollars to this one location. Other areas north of Kulm also sustained damage from the straight line wind gusts, but not as severe.
Extreme straight line winds associated with a severe thunderstorm caused extensive damage north of Kulm. Visual inspection of storm survey photos indicate estimated winds of 90 to 105 mph. The strong winds blew off the sheet metal on a building on this farmstead.
Extreme straight line winds associated with a severe thunderstorm caused extensive damage north of Kulm. Visual inspection of storm survey photos indicate estimated winds of 90 to 105 mph. The strong winds blew off the sheet metal on a barn, did damage to a garage wall, snapped some trees, and bent metal on a shop on this farmstead.
Extreme straight line winds associated with a severe thunderstorm caused extensive damage north of Kulm. Visual inspection of storm survey photos indicate estimated winds of 90 to 105 mph. Four farmsteads in this area had damage. Damage included farm machinery tipped over, damage to grain bins, and a few farm outbuildings destroyed.
Strong straight line winds associated with a severe thunderstorm resulted in several large evergreen and cottonwood trees to become uprooted or were blown over. The wind speed was estimated from a storm survey.
Flash flooding was reported in and around the Jamestown area due to very heavy thunderstorm rains. Several streets had several feet of water and minor damage was done to buildings by flood waters. Some county roads outside the city had water over them. Significant damage was not reported.
Strong straight line winds associated with a severe thunderstorm tore the roof off of a farm outbuilding, broke off tree branches, blew down a small wind turbine, and pushed a large old barn so that it now leans towards the north. Wind speed was estimated from the visual inspection of damage during a storm survey.
Numerous tree branches were blown down in Flasher from severe thunderstorm wind gusts.
A large fertilizer building north of New Salem sustained heavy damage from extreme straight line winds associated with a severe thunderstorm. Visual inspection of the damage conducted during a storm survey indicates estimated winds of 95 mph. Much of the damage was to the roof of the building, in which much of the metal roof was peeled back and blown off to the north. Preliminary damage was estimated at over one million dollars to the building and loss of fertilizer.
Additional damage from severe thunderstorm winds was observed north-northeast of New Salem towards the Morton County and Oliver County border. Several farms had damage to outbuildings, trees, and farm equipment. Damage here was estimated at one quarter of a million dollars.
Very heavy rain accompanied the strong thunderstorm winds.
This tornado was not reported to the National Weather Service in real time. It was determined, based on information gathered, that this tornado formed north-northwest of Fort Yates, and moved northeast. There were no injuries. Reports indicate very minor damage to fences and a trailer home. There were no injuries. From that it was determined that this was an EF0 tornado with wind speeds then estimated, based on the EF Scale, at about 70 mph.
A farmstead one mile west of Driscoll sustained damage to two outbuildings. Tree damage was evident from just north of Driscoll, northward to Arena. A farmstead five miles south of Arena had one outbuilding damaged. The damage was indicative of severe thunderstorm straight line winds up to 85 miles per hour.
Strong winds associated with a severe thunderstorm resulted in moderate damage within the city of Linton. Parts of the roof were torn off of the Linton fire hall and several trees were blown down. Reports of damage to other roofs in Linton and several power lines blown down were also received.
Damage was reported near Wing from severe thunderstorm wind gusts. Several trees and power lines were blown down, along with damage to a deck on a home.
A farmstead two miles east of Arena sustained heavy damage from severe thunderstorm straight line winds. One outbuilding was destroyed, a television antenna was blown down, roof damage was sustained to the home and another outbuilding, and several trees had damage. The severity of the damage was indicative of winds up to 90 miles per hour.
Twenty inch in diameter trees were reported blown down from severe thunderstorm wind gusts.
Peak thunderstorm wind gust reported at the Long Lake National Wildlife Refuge.
Severe thunderstorm wind gusts damaged a shed and destroyed a garage.
The public reported damage to farms in the area. Most of the damage was caused by thunderstorm winds, however, the damage in one area was descriptive of a tornado. The farmer with the worst damage described objects scattered about in east, north, northwest, and west directions. His description of the debris field indicated that this was likely a tornado. Vehicles were damaged, along with garages, stalls, and barns. Trees were uprooted. One garage was blown to the west, while animal feeders were blown to the east. Based on the description of damage it was determined that this was an EF1 tornado. From that the estimated wind speed was around 100 mph.
There was significant damage to farms from about six miles west of Napoleon to about two miles northwest of Napoleon. Damage was done to pole barns and other outbuildings. Six power poles were snapped and one cow was killed in the area west of Napoleon. There was also crop damage.
Heavy rain accompanied the strong winds.
Strong winds associated with a severe thunderstorm caused some damage to a home.
Strong winds associated with a severe thunderstorm blew over a semi trailer near Hurdsfield.
There was damage to an outbuilding on a farm and to trees. Heavy rain accompanied the strong thunderstorm winds.
Very strong winds associated with a severe thunderstorm damaged a building at the Harvey airport and also blew over numerous trees and some power lines. Other structural damage was also sustained in and around the Harvey area.
Very heavy rain accompanied the severe thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2010Every state in 2010This day in weather historyThe tornado archive for North Dakota, 2010Warnings in North Dakota, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228005, 228011, 228012, 228037, 227993, 228058, 228085, 228112, 228115, 228116, 228119, 227994, 228120, 237710, 228121, 228122, 228130, 227995, 227996, 228131, 228137, 228142, 228145, 227998, 238186, 228156, 228169, 238191, 228159, 228165, 228176, 228171, 237717, 246736, 228172, 228434, 228437, 228443, 228441, 228439.